My mother has been taking Cardizem medicine for 17 years. The lowest dosage available for Tachycardia. She had a quadruple bypass in 2007. She also takes Toporal(?) which she has been told is not compatible with Cardizem. She has not felt good basically the whole time since she started Cardizem and asked her cardiologist this month if she could stop the Cardizem. He told her to just stop taking it cold turkey and that they would have to work on regulating her blood pressure. How do you feel about stopping this medication after 17 yrs cold turkey? Will there be any serious complications. She is nervous but also wants to get off the cardizem and stay on the toperol. Thank you for your help
Well whoever told her those 2 drugs shouldn't be mixed was right. That could be the reason she is not feeling well. Interaction of those two drugs can cause many symptoms including feelings of malaise, fatigue, very slow heart beat, low blood pressure, and other heart problems. So I think getting off one of them, whichever one, is a good idea. If she is on the lowest dose of Cardizem, then going off it cold turkey shouldn't be a problem. Both medications are used to treat high blood pressure, and the Topral also works on Tachycardia so should simply take over what the Cardizem was doing, without all the unsafe risks of taking both drugs. If your mother's heart rate or blood pressure do go up when going off the Cardizem, your doctor will be monitoring it and can always increase the Topral dose. If you and your mom are fearful, you could always invest in a home blood pressure machine that you can buy at any pharmacy so you can measure her heart rate and blood pressure. That way you can feel more in control and be able to call the doctor if any dramatic changes arise. So I would go with your doctors suggestion, but keep in close contact with him for the first few weeks to monitor for any side effects or changes of going off the drug. Good luck and best of wishes!
I have taken both those drugs together for several yrs. I do have bradycardia but is far preferable to the tachycardia. I called pharmacy to be sure and those drugs are very compatible.
If one stops cardizem in my opinion tapering off is best but your Dr is the best guide on that.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.